Sinemet warning - this drug is addictive

I’d advise newly diagnosed patients to avoid this drug unless doctors say it is absolutely necessary. The drug has mood-altering properties which you may come to rely on, and it will then be difficult to kick the habit.

Hi PDpatient

I am always very wary of taking medication and was prescribed Sinemet sometime ago. I tried other natural remedies but nothing appeared to make a difference to my symptoms.

I recently started taking Sinemet albeit a very low dose. I’d be interested to know where your information came from so I can have a read.

Many thanks

Hi Baz51, my husband was diagnosed 8 years ago and his consultant prescribed Sinemet which he began immediately. Startef at a low dose and over the years it’s been gradually increased. It has caused him no problems, unlike other drugs that were added in later years (i.e. Ropinerole) which he no longer takes as it was causing too many unwanted side effects and caused us both great distress when he was titrated off it too quickly. I haven’t heard about Sinemet being addictive?? As with all PD drugs, no ‘one size fits all’. All I can offer in reply to this post is that my husband has received great benefit from it. He only takes Sinemet, as the generic co-caroldopa doesn’t seem to work as well. He now takes Sinemet x 4 times daily and has recently had Safinamide (to replace the Ropinerole) added which again has been a great help in keeping his symptoms well under control. Hope this drug works as well for you. If you’re concerned then the best person to speak to will be your neurologist. Best wishes Jean.

1 Like

Hi Jean,

Thank you for your response.

I’m on a low dosage (12.5 / 50) of Sinemet and haven’t suffered any side affects to my knowledge I was concerned that PDpatient had written that it could be addictive. I did some research before taking it and hadn’t seen anything that said it could be addictive. Having said that Dopamine is a ‘feel good’ drug and I suppose that the brain might crave for more over time.

I’m pleased that Sinemet and Safinamide is effective at keeping your husbands symptoms under control.

Take care

Barry

2 Likes

You’re most welcome Barry

Whoops sent too soon! As I said you’re welcome but of course I’m aware that I couldn’t actually answer your query re addiction and Sinemet. My husband started out on 25/100mgs x 3 daily five hours apart. Now he takes 25/250 x 4 daily, four hours apart, but this has only been in the last few months as some of his symptoms became a bit less manageable. The Ropinerole was a dopamine agonist which helps the Sinemet stay in the system longer (I think) but for my husband it wasn’t a good drug. In retrospect I wish he’d been offered something else but at the time the PD nurse said it would be the most effective. We were vetted as to whether he had any family history of addictive behaviour such as gambling, alcoholism or other compulsive behaviours, as Ropinerole can exacerbate these and become very problematic indeed for a few people who take it. Hopefully you will remain on your very low dose of Sinemet for a few years before you need to up the dosage or add another drug. Wishing you well going forward. Jean

1 Like

Thanks so much for this explanation Jean1,
I have had PD for 3 years now and my symptoms have been very mild but now my neuro is suggesting I use rasagiline/ropinerole.
I agreed and took a tablet, and the symptoms I had were horrific.
I couldn’t form my words, felt very light headed and my thoughts were disrupted.
I stopped after that one tablet and yes, did tell my neuro.
I am seeing him again in a week and will suggest the Sinemet.
Almost the same symptoms I had with a anti seizure, medication,Topomax.
Honestly it was the worst medication I have been on. Not one person I know has not had terrible reactions to it.
So just in case anyone is prescribed it, please be careful.
I see they now tout it as a diet drug.

1 Like

Many thanks Jean, my best wishes to you and your husband.
Barry

1 Like

Sinemet and Madopar are the gold standard treatment for Parkinson’s Disease. I have taken Sinemet successfully for 30 years with very little side effects. It’s a wonderful drug for many. The dopamine agonists can have mind altering effects, but the numbers are low. Sinemet is not addictive. I think PD UK admin should prevent people making sweeping statements and worrying people.

2 Likes

Ropinirole was pretty awful for me. Sinemet excellent!

1 Like

Hi sallyjt, the same goes for my husband. He’s been taking Sinemet in slowly increasing doses for over 8 years now. Ropinerole was added after a few years as the PD nurse felt he needed something else to help control the symptoms as they progressed. As I’ve mentioned in my previous post, he eventually stopped taking Ropinerole earlier this year and Safinamide was added. So far so good… I agree that (especially) for someone just diagnosed with PD, it must be quite unnerving to read something alarming about a drug they’ve just been prescribed by their neurologist. In the case of Ropinerole there will of course be many people who benefit greatly from this drug. In our case it didn’t benefit my husband so was discontinued. Simply put, it is always advisable to address any fears or questions about the drug you have been prescribed with the person best qualified to answer - your neurologist. Jean

dopamine dysregulation syndrome (wanting to take more and more of the medicine) has been reported for co-careldopa, but it is quite rare. it is more common for dopamine dysregulation syndrome to happen with dopamine agonists.

co-careldopa sometimes exacerbates or causes addictions to other behaviors, e.g., gambling, sex, etc. in my case, the problematic behaviors are reading, computer programming, and just plain thinking. i try to keep my co-careldopa at the minimum, but then i lose time to the tremor. it’s a choice of which way i want to lose control. :slight_smile: again, dopamine agonists have a higher likelihood of causing this kind of trouble.

hope this information helps!

best wishes,

joe

1 Like

Hi,

I was diagnosed with Parkinson’s 10 years ago and have had medication increased considerably. I now take 9 Co-careldopa 12.5/50mg over the course of the day, plus Safinamide 100mg, Stanek 50mg/12.5/200mg and Stanek 100mg/25/mg/200mg and Half Sinemet. I also have a rotigotine patch for Irritable legs which is a godsend as I suffer really badly with it. I also take medication for clinical depression which I have had most of my adult life. I have had no side effects from the medication. I have hallucinations which may be because of the Parkinson’s medication or it’s just my Depression, only time will tell, but I do take 3 Anti-psychotic tablets at night which has helped and I put my name forward for a research programme for CBD, which is coming to an end soon, and I will be told whether I had been taking the real drug or just the placebo, but I think I had the real one as I feel a lot calmer and my Hallucinations have diminished. So I would like to know where you got your information from. If you read all the leaflets from your medication most have the same side effects and not everyone has them. If you look at paracetamol the side effects are awful but you still take them. I just thank the Doctor’s for looking after me. Stop scaring people as it is bad enough trying to live with Parkinson’s and if tablets help then you should take them.

And your years of research in what capacity leads you yo write this post ?
Parkinson’s brings its own depression/anxiety and mood swings for many of it’s sufferers how do you distinguish the 2 ?
As the wife of a Parkinson’s sufferer diagnosed 12 years ago I can honestly say sinemet and madopar have been the saving medicine that maintains my husbands wellbeing as best as possible. I distinctly recall him first being given Sinemet after diagnosis and it was wonferful was like having his old self back again.
Sinemet may not work fir everyone of course as everyone is different. But posting a blanket statement without back up information seems to me scare mongering :person_shrugging:t3:

1 Like

Your comments are very reassuring.
Thank you